CSN Login
Members Online: 16

Tamoxifen and hair thinning

Les2
Posts: 3
Joined: Apr 2013

Looking for anyone who shares this side effect. Just completed my first year of tamoxifen - with little side effects but noticed within the past

month, significant hair thinning.

Had double mastectomy in January 2012 with recon.; BRCA positive.

Anyone have any tips or advice? Did you change to another medication?

disneyfan2008
Posts: 5398
Joined: Oct 2010

I am on my last stretch of tamoxifen..(I HOPE To take my last dose in Aug for my 5  yrs of taking it) I had hysterctomy due to enlarged uterus. I have so much hair and very thick-and I have not noticed anything different-with thin=ness at all. I may have come and just so much hair (hair dressers always comment-they need to mix up more dye each time, blow dry longer-stays wet for hours not blown out)

 

I Hope you get advice from others here...I am sure you will..

 

Denise

mmaitle3002
Posts: 1
Joined: Apr 2013

Chemo through me into menopause so my hair thinned due to hormone changes.  My hairdresser recommended that I use the Redken Age Defying hair products.  They have really helped my hair.  It may take a few months to notice the difference, and they are a little pricy, but worth it.  I have used them faithfully for several years now.  Good Luck!

Double Whammy's picture
Double Whammy
Posts: 2303
Joined: Jun 2010

but I believe mine is permanent hair loss from Taxotere.  I simply never grew all of it back.  I've been to dermatologists, had every lab test available, used Rogaine faithfully for 6 months, and tried a number of specialty hair products (have not tried Redkin).  Nothing has worked.   Recently, my oncologist switched me from Arimidex TO Tamoxifen in the hope that Arimidex was contributing.  It's been 2 months and so far no difference.  If you got your hair back after chemo, and your hair is thinning, I imagine it's from lack of estrogen.  And just what are we supposed to do about that? 

Hope your hairloss stops.  This is simply devastating.

Suzanne

Les2
Posts: 3
Joined: Apr 2013

Thanks all.

It's just so discouraging to see my hair disappear. Luckily I didn't need chemo...just the bilateral mast. (DCIS stage 1 and BRCA+).

Needed an oopherectomy as well...so the hair thinning could be a double whammy of surgical menopause and the Tamox. I'm experimenting with different shampoos...I find my hair and skin

super dry too.

Mariannemm's picture
Mariannemm
Posts: 136
Joined: Apr 2010

I have had scalp issues ever since my hair grew back!  It is so frustrating.  About 3 months ago I started loosing large amounts of hair.  I had already been seeing a dermologist and nothing was helping with the huge flakes of skin that was coming off then 3 months ago the hair loss began.  Derm did a biopsey and they said I have 3 different scalp conditions going on.  I asked if it could be the tamoxifen and he said no.  Last week I cut off all my hair so it is really short now.  I just couldn't handle seeing all that hair go down the drain again.  I didn't mind being bald it is the loosing part that is so hard.  I am going to go see a specialist in Portland to see if there is anything I can do.  My derm here said there isn't anything more he could do for me.  So I am moving on to a new derm!  I will do anything and try anything to stop the flaking, itiching, pain and hair loss!  Keep us posted on how you are doing with that.  I will be interested in hearing!!! Marianne

JJDS
Posts: 259
Joined: Apr 2013

Menopause can cause hair thinning.  I don't know if it is a side effect of tamoxifen.  Hope you find something that will help you.

JJ

KarenR2012
Posts: 2
Joined: Nov 2013

Hi Double Whammy. I had bc last year and had taxotere for my chemo. It is now  been over a year and my hair is still very very thin see through to scalp and flyaway. It never grew back like normal hair. I think it is either from the chemo or from the Tamoxifen that I have been taking since last Nov. No one can give my any answers. Did your hair ever grow back? I have tried various natural oil products but no success. I have not tried Rogane yet but may have to resort to trying it. Any biotin product I believe interfers with Tamoxifen. 

Forever hoping.

Karen

Double Whammy's picture
Double Whammy
Posts: 2303
Joined: Jun 2010

Karen, that's all I can say.  No, my hair did not ever all come back (it's been 3 years now since my last infusion) and my oncologist now admits it was the Taxotere).  You might want to visit the website http://aheadofourtime.org.  It's for folks with permanent hair loss from Taxotere - which is a known side effect but one oncologists, dermatologists, etc. don't want to own up to for some reason.  I personally know another woman who had this happen to her, but the women I've worked with as a peer navigator who had Taxotere all got their hair back in spades!  It is rare, but it does happen and it is devastating.  And there's nothing that can fix it.  I tried everything medically and a little snake oil on the side.    I now shave my head because I look like the crypt keeper or a zombie with the hair I have and there is no way to make it look good.   It's simply horrible and sick looking.  I wear wigs most of the time and my stubbles sort of act like velcro.  If I have hair, the wigs slip and if I wear a cap under the wig it's too tight. 

I have told my oncologist that I intend to complain about this for the rest of my life and since she extended my life, she was going to hear about it for a long long time.

PM me if you want more information.  There are a few threads on here by others and there are threads on breastcancer.org forums. 

Suzanne

Susan742's picture
Susan742
Posts: 2
Joined: Jun 2013

I started Tamoxifen in December 2012.  I haven't noticed hair thinning, but my nails are week and thin.  I am doubling up on my calcium and getting Vitamin D to help store it.

mjjones453
Posts: 125
Joined: May 2010

I have been on tomoxifen since May of 2010.  My hair falls out alot, and definatly is thinning.  I also have issues with my fingernails thinning and are brittle, and have ridges in them.  I am wondering if pre-natal vitamins will help. The girls I work with are trying to grow their hair out, one is taking pre-natal vitamins, the other some type of vitamins for hiar growth. it's a thought!

Mary

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network